The Santa Barbara County Sheriff-Coroner’s Office released new information Monday about the death of 19-year-old, second-year UCSB student Andres Sanchez in Isla Vista on Oct. 11.
Sanchez died of “‘Acute hallucinogenic polysubstance intoxication,’ with an additional significant cause of death being, ‘Sharp force trauma of the upper extremity,’” according to a statement from the sheriff’s office.
The autopsy determined Sanchez was under the influence of two hallucinogenic drugs at the time of his death: ketamine, a dissociative anesthetic used in radiation and burn therapy, and 251-NBOMe, a relatively new drug without medical or therapeutic use that is sometimes sold as LSD and often purchased online, according to the World Health Organization.
“The noted sharp force trauma refers to a deep cut on Sanchez’s right forearm, which was caused when he apparently punched and broke a large residential window in Isla Vista,” according to the statement.
The Sheriff’s Office released the following information on the two hallucinogenic drugs found in the toxicology report: 25I-NBOMe is a powerful synthetic hallucinogen that is distributed in a number of different forms including liquids, blotter paper and powder. The most common method of ingesting 25I-NBOMe is orally. The most prevalent street names for this drug are ‘25I’ or ‘N-Bomb.’ Although 25I-NBOMe has been around for more than 12 years, recreational abuse rates for the drug have increased dramatically in the past few years, resulting in a significant number of hospitalizations for overdoses, as well as deaths. Ingestion of 25I-NBOMe can result in seizures, aggression, self-harm and agitation, distortions in space and time, psychosis-like symptoms, an abnormally rapid heart rate, increased body temperature, and rapid breakdown of muscle tissue. Existing case reports of 25I-NBOMe abuse indicates that there is a substantial risk of toxicity after ingesting limited quantities of this hallucinogenic substance. Ketamine is an anesthetic, with hallucinogenic properties. Common street names for ketamine, include ‘K’ and ‘Vitamin K,’ among many others. Although it was developed in the early 1960’s as an anesthetic, its popularity as a recreational hallucinogenic drug has increased dramatically in the past ten years as result of its association with “rave” dances. Misuse of ketamine can result in hallucinations, delirium, irrational behavior and progress into cardiovascular and respiratory irregularities.
Sanchez was also under the influence of marijuana at the time of his death, according to the statement.
Read the full press release below: